When you think of opioids, what comes to your mind?
Heroin? Fentanyl? Morphine? Oxycontin? Chances are high that you probably didn’t think of cough or cold medicine. But codeine is an opioid used in many cold medicines. While stronger products that carry larger amounts of codeine require a prescription, many people can ‘sample’ the effects of codeine through over-the-counter cold medicine.
For many, cough medicine can be a first, accidental exposure to opioids. Normally, when taken as directed, cold or flu medicines like Capital and Codeine or Tylenol with Codeine, or medicines with an aspirin, carisoprodol, or promethazine base that contain codeine, pose little health risks–to the adult individual using them for symptom relief. However, as with all drugs, there are some concerning side effects that may arise when our bodies interact with codeine.
The primary and perhaps most obvious risk of codeine pertains to kids. For children, codeine-infused medicines can have serious long-term and short-term effects.
Codeine: A Gateway to Stronger Opioids
The Food and Drug Administration (FDA) decided in 2018 that, in light of the opioid crisis epidemic that many Americans are still facing, codeine could have the potential to be a gateway drug to stronger opioid experimentation or even dependence. This prompted legal bans against the use of codeine for children under 18 and more detailed warning labels on various cold and cough relief products.
Medicines with opioids pose risks including:
- Immune system suppression (making users more vulnerable to disease or common colds/flus)
- Sex hormone suppression (this can lead to irregular periods, weight gain, sleepiness, or depression)
- Accidental overdose or death when mixed with alcohol or other drugs
- Short-term sedation, dizziness, nausea, constipation, and inability to concentrate
Dependence & Addiction
Now, you may be asking yourself whether codeine can cause dependence or addiction. The answer is yes. According to a Psychology Today article on the nature of opioids, we can recognize a dependence on codeine via the following changes or disruptions in personality:
- Displays of euphoria followed by displays of apathy
- The person feels very uneasy and looks it
- The person may perform unintentional and/or purposeless physical movements
- An adult or child may display slower than normal cognition and movement
- The person may seem like they are experiencing impaired judgment
Additionally, according to the same article, the following physical signs can also indicate codeine dependence:
- Smaller- or larger-than-normal pupils (constriction or dilation)
- Slurred speech
- Restlessness or poor memory/recall
- Drowsiness to the point of seeming comatose
If you can identify any of these changes in a child or adult family member, don’t hesitate to call your healthcare professional.
St. Gregory Can Help
At St. Gregory Recovery Center, we are experienced in opioid withdrawal treatment and care, should you or a loved one need to step away from codeine or other opioids. Some challenges to expect when detoxing from codeine might include:
- An amplified urge to use codeine, which may or may not worsen during the first few hours or days of detoxing
- A sense of distortion of reality that can lead, at its worst, to suicide
- Feelings of depression, rage, irritability and anxiety, or crying
- Headaches, sinus congestion, and sneezing
- Diarrhea, bloating, nausea, and constipation
- Chills, hot flashes, aches and pains, and/or insomnia
All of these withdrawal symptoms can be alarming and uncomfortable. If you or a loved one are experiencing these symptoms when quitting codeine, it’s possible that you have developed a dependence. At St. Gregory Recovery Center, we can provide the physical and emotional support necessary to help you carry on with a happy, healthy, codeine-free future.